Alert archive / Iowa / Wind Chill Advisories in 2008

Wind Chill Advisory 3, NWS Quad Cities, IA

January 23, 200821 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this wind chill advisory at Jan 23, 2008, 3:43 AM CST for 21 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Jan 23, 2008, 3:52 PM CST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2008, 3:43 AM CST (09:43 UTC)
In effect from
Jan 23, 2008, 3:52 PM CST
Expired
Jan 24, 2008, 12:00 PM CST
In force
20 hr
Issued by
NWS Quad Cities, IA
All 36 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 22, 3:01 PM CST, 12 hours 42 minutes earlier.

Area forecast discussion, Jan 22, 3:01 PM CST, 12 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 PM CST TUE JAN 22 2008

.SYNOPSIS...
NW FLOW RESULTING FROM LONGWAVE TROUGH REACHING FROM HUDSON BAY SSW
INTO WESTERN IA THIS MORNING HAS ALLOWED REINFORCING SHOT OF ARCTIC
AIR TO SPILL INTO THE REGION WITH AFTERNOON TEMPERATURES PRIMARILY
IN THE TEENS. AT 19Z...MSAS INDICATED 1031 MB SURFACE HIGH CENTERED
OVER KS AND OK WITH LOW PRESSURE CENTERS OVER THE GREAT LAKES AND
UPSTREAM PUSHING INTO NE MT. ANOTHER UPSTREAM SHORTWAVE...SEEN ON WV
DROPPING SE OUT OF ALBERTA...WILL DRIVE THE MT CLIPPER SOUTHEAST...
BRINGING ANOTHER CHANCE FOR LIGHT SNOW AS IT PASSES THROUGH THE
REGION WED.

&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
INITIAL CHALLENGE IS TEMPERATURES AND WINDS TONIGHT...THEN SNOW
CHANCES ON WED AS CLIPPER PASSES THROUGH. 20Z MSAS ANALYSIS
INDICATED AXIS OF 3 MB PRESSURE FALLS EXTENDING FROM LAKE SUPERIOR
LOW SE ACROSS WI THROUGH CENTRAL IA AHEAD OF TROUGH/DEVELOPING COLD
FRONT. THIS...ALONG WITH TIGHTER PRESSURE GRADIENT ACROSS NORTHERN
CWA WAS CAUSING WHAT APPEARS TO BE BLOWING SNOW...SHOWING UP AS -SN
OR HZ AT AWOS SITES INCLUDING KMXO...KSFY...AND KOLZ THIS AFTERNOON.
ALTHOUGH THE PRESSURE GRADIENT IS PROGGED TO RELAX SOME...MODELS MAY
BE UNDERDOING WIND SPEEDS AND WERE TRENDING AT LEAST 3 MB TOO WEAK
WITH THE LOW MOVING INTO MT. WILL KEEP WINDS IN 10 TO 15 KT RANGE
THIS EVENING BEFORE HIGHER LEVEL CLOUDS OVER SD AND MT IN ADVANCE OF
THE APPROACHING SYSTEM APPROACH THE AREA. THIS COMBINATION SHOULD
KEEP TEMPERATURES FROM PLUNGING THIS EVENING AND WILL GO NO LOWER
THAN SINGLE DIGIT OVERNIGHT LOWS.

PREFER NAM HANDLING OF SURFACE LOW AS IT KEEPS DEEPER CLOSED SURFACE
LOW PASSING SOUTH OF CWA ON WED WITH LIGHT SNOW DEVELOPING IN AREA
OF QG FORCING AND LOW LEVEL FRONTOGENESIS. HAVE RAISED POPS TO
LIKELY ACROSS NORTH WED MORNING...SPREADING INTO THE SOUTH BY
AFTERNOON. WITH LIMITED MOISTURE AND LACKING STRONG JET
SUPPORT...LOOKS TO BE ANOTHER HIGH POP/LOW QPF EVENT WITH A FEW
HUNDREDTHS LIQUID EQUIVALENT AND FLUFFY SNOWFALL AMOUNTS NEAR OR
POSSIBLY JUST ABOVE 1 INCH. AFTER RISING A FEW DEGREES LATE
TONIGHT/EARLY MORNING INTO TEENS MOST AREAS...TEMPERATURES WILL BE
STEADY OR DROP A DEGREE OR TWO BEHIND THE FRONT THAT DROPS THROUGH
MOST OF THE AREA BY AFTERNOON. COULD SEE SOME BLOWING SNOW AS WINDS
INCREASE BEHIND THE FRONT...ESPECIALLY IN THE NORTH IN THE
AFTERNOON...BUT WILL LEAVE MENTION OUT FOR NOW.

..SHEETS..

&&

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY...
EXTREMELY COLD CONDITIONS WILL BE FOUND AGAIN WEDNESDAY NIGHT AND
THURSDAY...SIMILAR TO WHAT WAS SEEN LAST WEEKEND...WITH WIDESPREAD
SUBZERO TEMPS...AT NIGHT AND HIGHS ONLY A FEW DEGREES ABOVE ZERO IN
DEEP SNOWPACK AREAS...NOW INCLUDING ALL BUT THE FAR SOUTHWEST CWA.
WIND CHILL READINS WILL DIP WELL BELOW -20...AND A WIND CHILL
ADVISORY IS LIKELY FOR THIS TIME PERIOD.

THURSDAY NIGHT AND FRIDAY WILL SEE STRONG WARM ADVECTION...BUT MUCH
OF THIS WILL ONLY OCCUR ALOFT AS CLOUDS AND SNOW KICK IN BEFORE
ACTUAL WARM AIR MAKES IT THIS FAR NORTH.  MODELS CONTINUE TO
REPRESENT GOOD FORCING AND ENOUGH MOISTURE FOR AN AXIS OF 2 TO 4
INCHES...WITH 1 TO 2 INCHES SURROUNDING IT.  RIGHT NOW...THE ECMWF
AND GFS SHOW THIS AXIS TO BE CENTERED FROM EASTERN KS...THROUGH THE
CENTRAL CWA...INTO WISCONSIN.   WE HAVE INCREASED POPS...BUT STILL
ARE IN CHANCE RANGE SINCE THE EVENT IS SOMEWHAT SPLIT BETWEEN FRIDAY
AFTERNOON AND FRIDAY NIGHT...BUT IN THE END MAY ONLY REQUIRE HIGH
POPS IN ONE OR THE OTHER PERIOD.

BEYOND...MODELS CONTINUE TO OFFER VARIOUS SOLUTIONS ON WARMING THE
MIDWEST...WITH ACTIVE WEATHER IN THE FORM OF MIXED RAIN AND
SNOW...ICE OR ALL RAIN EXPECTED. CONFIDENCE ON TIMING AND STRENGTH
IS VERY LOW...THUS ONLY A WARMING TREND AND LOW POPS ARE FORECAST
FOR NOW.

ERVIN

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THIS EVENING...THEN HIGH CLOUDS WILL
SPILL OVER THE AREA LATE AHEAD OF A CLIPPER TYPE SNOW SYSTEM THAT
WILL BRING LIGHT SNOW AND MVFR CONDITIONS ON WED. WILL BE SOME
LOCALIZED AREAS OF BLOWING SNOW LATE THIS AFTERNOON AND EVENING THAT
MAY BRIEFLY IMPACT THE CID AND DBQ SITES WHERE WINDS MAY BRIEFLY
INCREASE TO 15 TO 20 MPH. MVFR CIGS AND OCCASIONAL VISIBILITIES NEAR
OR BLOW 3SM IN LIGHT SNOW WILL OVERSPREAD CID AND DBQ BY
SUNRISE...BUT NOT LIKELY REACH MLI AND BRL UNTIL MID MORNING.

..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS/ERVIN
Hazardous weather outlook, Jan 22, 9:32 AM CST, 18 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
932 AM CST TUE JAN 22 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231545-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
932 AM CST TUE JAN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF SINGLE DIGIT TEMPERATURES AND 10 MPH WINDS WILL
RESULT IN WIND CHILLS AS LOW AS 10 TO 20 BELOW ZERO THIS MORNING...
MAINLY NORTHWEST OF A LINE FROM FAIRFIELD IOWA TO FREEPORT
ILLINOIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CLIPPER SYSTEM WILL BRING A CHANCE OF LIGHT SNOW TO THE AREA
WEDNESDAY...FOLLOWED BY AN INTRUSION OF ARCTIC AIR. LOW
TEMPERATURES WEDNESDAY NIGHT WILL FALL BELOW ZERO...AND HIGH
TEMPERATURES THURSDAY WILL TOP OUT IN THE SINGLE DIGITS TO LOWER
TEENS. IN ADDITION...THE WIND CHILL THROUGH THE PERIOD WILL BE
DANGEROUSLY COLD...FALLING TO 20 TO 30 BELOW ZERO AT TIMES.

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF SNOW FRIDAY AND FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 8:32 PM CSTRiver Flood WarningDVNHenry, Rock Island, Whiteside19 days

Nearby

Wind Chill Advisories in Iowa, 2008Wind Chill Advisories in Illinois, 2008Wind Chill Advisories in Missouri, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.